Alert archive / West Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 3, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 30, 2003, 2:21 PM EDT for Summers County, West Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 30, 2003, 2:21 PM EDT (18:21 UTC)
- Expired
- Apr 30, 2003, 3:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Summers County, WV
The radar
The Roanoke radar (KFCX), 91 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1037 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
977
WUUS51 KRNK 301821
SVRRNK
WVC089-301900-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
220 PM EDT WED APR 30 2003
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA
* UNTIL 300 PM EDT.
* AT 219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 3 MILES EAST OF PIPESTEM...MOVING EAST AT 20
MPH.
* SOME LOCATIONS THREATENED THROUGH 300 PM EDT INCLUDE
PIPESTEM...
HINTON...
SANDSTONE...
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING UP TO DIME SIZE HAIL.
<<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3760 8108 3771 8097 3769 8087 3775 8091
3786 8078 3774 8066 3746 8088
$$
04What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 10:15 AM EDT, 4 hours 6 minutes earlier.
Area forecast discussion, Apr 30, 10:15 AM EDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 1015 AM EDT WED APR 30 2003 BOUNDARY ACROSS S CEN NC AND ERN TN/KY SHUD SHIFT NWD TODAY AS PROGGED BY THE MODELS. THIS WILL PRIVIDE SOME LL CONVERGENCE FOR AFT TSTMS. IN ADDITION...LL SSE FLOW INTO THE BLUE RIDGE SHUD ALSO PROVIDE A FOCUS FOR TSTM DEVELOPMENT. MODIFIED 12Z SOUNDINGS BRING CAPES AROUND 2000 J/KG. SHUD BE PULSE TYPE STORMS...AND SOUNDING IS WARM ENOUGH/LAPSE RATES LOW ENOUGH THERE IS NOT MUCH THREAT OF SEVERE. PW/S 1 TO 1.25...AND SLOW STORM MOTION MEANS WE/LL PROB SEE SOME LOCALLY HEAVY DOWNPOURS. MAY EVEN SEE SOME REDEVELOPMENT OVER THE SAME LOCATIONS ALONG THE BLUE RIDGE. IN ANY EVENT...PREVIOUS SHIFT MENTIONED LOCALLY HEVAY DOWNPOURS IN THE HWO. AM PLANNING ON INCREASING POPS TO LIKELY AT LEAST ALONG THE BLUE RIDGE. FCST MAX TEMPS LOOK A LITTLE LOW UNLESS WE SEE A LOT OC CU DEVELOPMENT SOON- WILL PROB RAISE THEM A CAT MOST AREAS. .RNK... NC...NONE. VA...NONE. WV...NONE. JJ
Hazardous weather outlook, Apr 30, 1:20 PM EDT, 1 hour 1 minute before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-011300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 120 PM EDT WED APR 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY SCATTERED THUNDERSTORMS THIS AFTERNOON WILL CONTAIN LOCALLY HEAVY RAIN...AND SMALL HAIL. ISOLATED STRONGER STORMS MAY PRODUCE UP TO QUARTER SIZE HAIL OR DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN... A COLD FRONT WILL CROSS THE CENTRAL APPALACHIANS FRIDAY. SEVERE THUNDERSTORMS MAY DEVELOP ALONG AND AHEAD OF THE FRONT...THE GREATEST THREAT OF STORMS DURING THE AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...BUT MAY BE NEEDED LATER IN THE WEEK.
In the hours before
Special weather statement, Apr 30, 1:18 PM EDT, 1 hour 3 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-010000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 118 PM EDT WED APR 30 2003 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING... SCATTERED THUNDERSTORMS ARE DEVELOPING IN THE MOUNTAINS THIS AFTERNOON...AND WILL BECOME MORE NUMEROUS TOWARD LATE AFTERNOON AS THEY SPREAD SLOWLY EASTWARD INTO THE FOOTHILLS. WE HAVE HAD ENOUGH HEATING SO THAT SOME OF THE STORMS WILL LIKELY CONTAIN SMALL HAIL. A FEW OF THESE STORMS MAY BECOME STRONG ENOUGH TO PRODUCE HAIL UP TO QUARTER SIZE... POSSIBLY EVEN DAMAGING WIND GUSTS. IN ADDITION TO THE POSSIBILITY OF LARGE HAIL...THESE STORMS WILL BE SLOW MOVING...AND LOCALLY HEAVY DOWNPOURS OF MORE THAN AN INCH OF RAIN IN LESS THAN AN HOUR IS LIKELY. BECAUSE OF THE EXPECTED ISOLATED COVERAGE OF SEVERE WEATHER...SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. 06
Special weather statement, Apr 30, 1:47 PM EDT, 34 minutes before
WVZ042-301945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 147 PM EDT WED APR 30 2003 AT 147 PM EDT THUNDERSTORMS WITH HEAVY RAIN WERE COVERING THE WESTERN PORTION OF MERCER COUNTY...WEST AND NORTHWEST OF MATOAKA. DOPPLER RADAR ESTIMATED THAT OVER TWO INCHES OF RAIN HAS FALLEN IN THE CRANE CREEK BASIN...AND NEARLY TWO INCHES IN THE WIDEMOUTH CREEK AREA. THUNDERSTORMS ARE MOVING SLOWLY NORTHEAST ACROSS WESTERN MERCER...AND ADDITIONAL RAINFALL IS LIKELY. PEOPLE IN AND AROUND THE MATOAKA AREA SHOULD AVOID AREAS PRONE TO FLOODING. IF WATER BEGINS TO SUDDENLY RISE...MOVE TO A PLACE OF SAFETY. LISTEN TO NOAA WEATHER RADIO OR COMMERCIAL RADIO OR TELEVISION TO STAY ABREAST OF THE WEATHER FOR THE NEXT COUPLE OF HOURS. BE PREPARED TO ACT QUICKLY SHOULD FLASH FLOOD WARNINGS BE ISSUED. 04
Nearby
Severe Thunderstorm Warnings in West Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.